Meloxicam and Gabapentin

Dear all,

Currently I am suffering with numerous joints being painful and stiff with weakness in my tendons of the wrists and hips, amongst many other symptoms which are causing me a great deal of personal stress. I know I may sound in control,but at times I wonder how I can get through the day; I have had a very distressing couple of weeks.

The rheumatologist has written to my GP advocating the use of gabapentin with the introduction of meloxicam (or a totalic ....whatever that is).

Firstly, after my shoulder operation in October, my GP gave me NSAIDS without a stomach protector and since I have had horrendous acid reflux with the possibility of a stomach ulcer. Now I am on omeprazole(helping a little), I am terrified of irritating an already sensitive stomach by using meloxicam - another NSAID.

Secondly, I have read many reports on the use of these drugs and quite honestly, they scare me to death. I wonder how anyone can function at all with all the nausea and dizziness they produce with some even slurring their speech and being incoherent. I have gone back to teaching - albeit supply teaching as I have to earn some money, though to honest, I am struggling even teaching 2 days a week at the moment with all the pain and fatigue.

Does anyone take the meloxicam on its own without the gabapentin? Will it create further reflux?

Are these standard treatments for UCTD?

Thanks in advance for your comments and suggestions,

Best Buddy

13 Replies

oldestnewest
  • Hey Bestbuddy,

    I am sorry to hear of your troubles. It can all be a bit overwhelming in the early days. I'm afraid I don't have any experience of the drugs you mention, but I can empathise with your trials. Please be kind to yourself by trying not to get too stressed. I know how easy it is t say, but stress can make things worse.

    I am sure some kind person on here will be able to give you some information.

    I just recognise the situation you are in and wanted to reach out to you in support. you are not alone buddy, we all have varying pains and concerns over medication. Have a look at the information sheets available on the site and see if there are any which will help with your many queries.

    I admire your resilience in working in such a demanding profession whilst feeling so unwell. My heart goes out to you.

    Did you talk about your concerns about the medication to your doc?

    Please be kind to yourself and rest, pace yourself if you can, and let us know how you get on.

    Big hugs of support

    OOOOOO

  • Thank you for your kind wishes, I Have very reluctantly just given up my teaching job so I at least must do some supply teaching for my sanity and forfinancial reasons as I am only 53....how on earth can I possibly go on until I am 68?

    The rheumatologist I was sent to for a second opinion says I do not have lupus as my bloods are negative (I have hashimotos and coeliac and lichen sclerosis) yet my physical symptoms are terrible migrating joint and tendon pain, along with dry mouth and dry eyes. The endorsed last year said I have TED thrown into the mix. now I gave acid reflux so feel in a right mess.

    Thanks for taking the trouble to read this.

  • I should say however my regular rheumy still says CTD of sorts and is keeping me on Plaquinel. Will meloxicam help too?

    I feel quite scared about the future and there are days when I really struggle to function doing basic household tasks.

  • Nice to know there's some one like your self just offer kind words...when we are in pain..huckerby

  • Hi Bestbuddy

    So sorry to read of your difficulties but I might be able to reassure you about meloxicam that you won't get stomach problems now your taking a protector. I don't understand why your Rheumy has suggested Gabapentin because it is a nerve painkiller and you describe joint pain and weakness?. If you do take it it is a good drug and you start at the lowest dose , building up gradually till you get pain relief. Your GP should tell you this. It is often frightening to read the patient leaflets about these drugs but they have to list every possible side effect and it doesn't mean we will automatically get all of them!. We are all different even if our illnesses seem the same!. Hope that makes you feel a wee bit better and you get pain relief soon, nothing more debilitating than chronic pain!. You might like to think about a Pain Clinic , they have different treatment options available. Take CareX

  • Thanks but the trouble is the omeprazole isn't really dealing with the acid as it should so I'm concerned about any NSAID kicking things off, but I need something.

    Should I ask for prednisone as I know some of you are on?

    The shoulder surgeon referred me to a pain clinic and so in June I may well be offered a nerve block in my shoulder ...but it's only a sticking plaster.

    I would love a pain and fatigue free day just for once.

    BB

  • Hi Bestbuddy

    You need to tackle your stomach problems as Losec is not helping. The dose may need to be increased or there are lots of other similar ones to try. Your GP can do this. Steroids will irritate your stomach so this needs sorting first!. I have nerve block injections from a Pain Clinic and they do give a good break from pain and fatigue, helps me sleep better. They will also look at your drug treatments and changes could help you there.This is also what they're doing for me as I've just seen a new Consultant. Good luckX

  • Hi bestbuddy, I don't have experience of the drugs you are on, but years ago suffered with achilles tendonitis on and off for 3 years. Eventually my thyroid was tested and I was put on levothyroxine. Eventually the pain went, but last year my doctor lowered my dose from 150-100mcg and lo and behold the achilles tendonitus came back. Not wishing to be in such pain again, I took 125mcg of levo and after 2 months the pain went. I told the doctor and she has agreed that I should stay on 125mcg for the time being. I do know how you are feeling with the pain, and wish you the best of luck with all of your symptoms.

  • I took Meloxicam for a few months and I didn't have any tummy problems - that is not to say that you won't, we are all different.

    I haven't taken Gaba but it's successor, Pregabalin. I found Pregabalin awful - it made me feel really vacant, so I stopped after 2 pills. But many find it and Gaba very helpful for nerve pain, so as usual, there's always risk v benefit analysis to be had.

  • I haven't had any experience of the pain medication but I too have had a lot of tummy issues with reflux. Recently my gp thinks I have had an ulcer. I tried lansaprazole and omeprazole but actually all that has given me a huge amount of relief is ranitidine 150 mg twice a day. Might be worth a try, it's a higher dose than the over the counter variety. A couple of other people have also had relief with ranitidine and not the pppi's like omeprazole

  • I'm one of those Rolybear mentions who prefers Ranitidine - I take 300mg twice daily just now as prescribed. It is seen as an old fashioned stomach protector but sometimes old fashioned is good! I can't recall what group of drugs ranitidine belongs to but believe it has omething to do with antihistamine. Anti inflammatories work like magic for my joint and nerve pain but I can only take them for short blocks of time before this awful gnawing pain starts in my upper abdomen and I become bloated and very uncomfortable. I thought I might have a stomach ulcer but an endoscopy a few weeks ago just showed some GERD.

  • I also tried Arthrotec 75 - took one pill per day and it was ok for the tummy and good for the joint pain.

  • Hi I'm also on gabapentin low dose now and an anti inflam. I find that diclofenac modified release tabs( Arthrotec from Pfizer) works well for me as long as I take it after some food. It has no interaction with my gabapentin. I have had ADEM which caused horrendous headaches among other symptoms which is confusing Lupus symptoms! Hope this helps.

    MandyJC

You may also like...